Blood Test Results.....weird? On T3 only

Im hoping somebody can shed some light on these figures for me.

I always think I know what is right and what is wrong when you take T3 only ie take no notice if the TSH is extremely low because it doesnt matter.

However, Ive got my results and Im totally confused and Id like some advice to take to the doctors with me.

These are the figures Ive been sent:


FREE THYROXINE *5.5 pmol/l 12.0 - 22.0

FREE T3 4.0 pmol/L 3.1 - 6.8

You will see that my TSH is actually quite high (is that weird in the circumstances?) and my T4 is very low (totallyt out of range) but that the T3 figure is in the middle somewhere at 4 (range of 3.1 to 6.8).

Can anyone give me a clue please. Is this indicating anything I should be aware of?

Last edited by

9 Replies

  • ok, forget about fT4, that is almost always below range if someone is on T3 only, that is 'normal' for a person on T3 only.

    fT3 in middle of range is fine, this should not dictate whether you should up or lower your dose, signs and symptoms lead the way on T3 only.

    the TSH it depends on your dosage of T3 and your symptoms, it is possible you are under medicated, if you are not undermedicated there could be a pituitary 'issue' there (ie pituitary going wonky asking for more hormones as it does not detect the ones you have floating in blood)

    so what dosage are you on? 20? 40? 60? mcg daily?

  • What T3 are you taking? NHS or other?

    Moggie x

  • PS I am on T3 only and my fT4 is non existant (ok I am on high doses of T3, but even on lower doses, I remember when I was on 40mcg and then 60mcg my fT4 was roughly what yours is now)

  • I am on the Mexican T3 and I take about 25mcg a day. Whenever I try to take more, I get symptoms such as swelling ankles and stiff joints etc. So, I reduce back to 25 again. I feel okay but Im still not losing weight. Im still depressed a bit and I still need a kick up the backside with motivation. Not sure whether I should just take more T3 but with the mid range it showed, I wonder whether Im actually taking enough so therefore, why is my TSH still high?

  • well, how much are you trying to increase by? half a tablet? a quarter? less? 25mcg is a tiny dose, hardly any person needs this little no wonder your TSH is still high :)

  • I am at the moment trying to increase it by minute amounts. I feel well even though I feel a little sad sometimes. I also feel lethargic a bit but nowhere near what I used to feel when I was on T4. Im glad I had the test done because I wanted to be sure I wasnt overdoing the T3. I dont get anxiety issues anymore, panic attacks etc. I used to be on 200mcg of T4 and I believe the T3 is equivealent to 4 times the dose taken which would make my dosage about 100mcg. I always felt I was on too much at 200mcg.

  • Sounds like you are doing well, what I mean is: you are improving, that is 'really really' good. I know 'they say' that T3 is roughly equivalent to 4 times of T4 but it is not that simple, it is how your body uses it...if not I am on the equivalent of 720mcg of levo LOOOOL (I am on 180mcg T3 daily) when I could not tolerate more than 150mcg of levo actually :) You have been a member here for a while so I think you already know about the usual stuff of making sure you have good b12 levels/good vitamin D/iron/folate and so on right? with the increase often our bodies can seem to 'fight' the increase and go more hypo in the first week or two so the answer is: to increase by say a quarter of a tablet and HOLD it there for at least 2 weeks (unless of course the side effects are very bad or dangerous), so if you can put up with a bit of discomfort for a couple of weeks then you should find out if it starts to improve after that, if it doesn't at all or gets worse you have your answer, your body does not like it. Also it is 'how' you take your T3, at what time and in how many doses 'may' (or not) have to review that?

  • Thank you, yes. I realise that my body is trying to "fight" the increase hence the swollen ankles etc. It actually makes me put weight on when I increase the dose which I find really frustrating so then I give up. I feel quite amazing in so much as the whole anxiety thing. I have travelled so much over the last year and I would definitely not have been able to do that for several years beforehand. I feel more a free woman now. I am excited to start working again etc but I still always feel there is something holding me back.

    I have actually also sent of an intolerance test to see if the wheat thing is causing me a problem. It will also tell me if Im deficient nutritionally.

    Im looking forward to the results of that test and then I will confront my GP with the results and hopefully he'll refer me somewhere because Ive never had the benefit of that. My success has been via Dr P. I thank him wholeheartedly.

  • fantastic, in that case you are on the right road, it is at times frustrating I know when we know we can be 'even better' and are (of course) eager to get there....but look at all you have achieved so far :) now keep looking for the answers and you shall find (yeah maybe the wheat is part of the puzzle), there is nothing 'odd' about your bloods apart from perhaps maybe still a bit hypo but a bit hypo is better than very hypo LOL :D x

You may also like...